Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Paducah, KY

April 25, 2003Lyon County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 25, 2003, 12:10 AM CDT for Lyon County, Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 12:10 AM CDT (05:10 UTC)
Expired
Apr 25, 2003, 12:30 AM CDT
In force
20 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Lyon County, KY

The radar

The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS53 KPAH 250510
SVRPAH
KYC143-250530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1210 AM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN WESTERN KENTUCKY

* UNTIL 1230 AM CDT

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF EDDYVILLE...MOVING
  NORTHEAST AT 30 MPH.

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3689 8812 3699 8824 3711 8820 3718 8808
          3699 8792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:20 PM CDT, 9 hours 50 minutes earlier.

Area forecast discussion, Apr 24, 2:20 PM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT THU APR 24 2003

MAIN FORECAST CONCERN THIS PACKAGE IS WITH SEVERE WEATHER THREAT
THIS EVENING...AND POSSIBLY AGAIN OVER SOUTHERN AREAS ON FRIDAY.

GFS MODEL LAPSE RATES THROUGH THE 850-500 MB LAYER INDICATE ELEVATED
INSTABILITY IN PLACE TODAY. THIS HAS BEEN VERIFIED BY A CLUSTER OF
THUNDERSTORMS MOVING FROM THE MISSOURI BOOTHEEL INTO THE PAH AREA
EARLY THIS AFTERNOON. THE GRADUAL NEWD TRANSITION OF THE SURFACE
WARM FRONT AND INCREASING WARM AIR ADVECTION THROUGH AR WILL AID IN
BOUNDARY LAYER LIFTING OF PARCELS DURING THE AFTERNOON AND
EVENING...ESPECIALLY ACROSS SERN MO AND WESTERN KY.

NEARLY VERTICALLY STACKED LOW WILL MOVE THROUGH SERN KS EARLY THIS
EVENING...REACHING KPAH BETWEEN 15-18Z FRIDAY. CONVEYOR BELT
MOISTURE AND INSTABILITY FORCE A MENTION OF AT LEAST CATEGORICAL
PCPN /OCCASIONAL SHOWERS AND THUNDERSTORMS/ THROUGH FRIDAY. COVERAGE
RAIN VS. THUNDER WILL LIKELY BE IN A NARROW ZONE...BUT GIVEN THE
PROXIMITY OF THE UPPER LOW TO THE PAH FORECAST AREA...NOT ABLE TO
SPLIT OUT THUNDER/NON-THUNDER LOCATIONS ATTM FOR FRI.

KEPT MENTION OF CHANCE OF SEVERE IN GRIDDED FORECAST ABOUT THE SAME
AS PREVIOUS COUPLE OF FORECAST PACKAGES AND IN ACCORDANCE WITH SPC
SLIGHT RISK OUTLOOK. SEE SPC DISCO FOR MORE DETAILS.

UPPER LOW COMES ACROSS THE REGION TOMORROW...KEEPING MID LEVEL LAPSE
RATES STEEP AND DEEP SHEAR PROFILES IN PLACE OVER SOUTHERN KY. THINK
BIGGEST THREAT WILL BE WITH DAMAGING WIND AND HAIL...WITH MAIN
TORNADO THREAT FURTHER SOUTH INTO TN/GA/AL.

WILL ALLOW THINGS TO DRY OUT FROM WEST TO EAST FRIDAY NIGHT...AND
SKIES TO BECOME PARTLY CLOUDY FROM WEST TO EAST ON SATURDAY.
NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME EARLY NEXT WEEK
AS A WEAKER DISTURBANCE ALOFT MOVES IN FROM THE PLAINS.

DUE TO EXTENSIVE CLOUDS/PRECIP...WILL SIDE WITH THE COOLER MAV (AVN)
MOS TEMPS FRIDAY.

PAH...NONE.

MEFFERT
Hazardous weather outlook, Apr 24, 5:00 AM CDT, 19 hours 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON
THROUGH TONIGHT...ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND
THE PURCHASE AREA OF WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE
DAMAGING HAIL AND THE POTENTIAL FOR ISOLATED TORNADOES.

SPECIFICALLY...THE RISK OF SEVERE WEATHER WILL BE GREATEST OVER
THE OUTLOOK AREA LOCATED WEST OF A LINE FROM PERRYVILLE
MISSOURI...VIENNA ILLINOIS AND MURRAY KENTUCKY.  THE POTENTIAL FOR
ISOLATED TORNADIC DEVELOPMENT WILL BE GREATEST ACROSS SOUTHEAST
MISSOURI FROM LATE AFTERNOON THROUGH MIDNIGHT...WITH A SMALL CHANCE
FOR DEVELOPMENT ACROSS THE PURCHASE AREA OF WESTERN KENTUCKY FROM
LATE EVENING AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST EARLY FRIDAY
MORNING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SUNDAY
OVER SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. A DAILY CHANCE FOR
THUNDERSTORMS WILL THEN CONTINUE MONDAY THROUGH WEDNESDAY OF NEXT
WEEK ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT
FOR SEVERE WEATHER.

In the hours before

Special weather statement, Apr 24, 9:03 PM CDT, 3 hours 7 minutes before
ILZ086-090-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT THU APR 24 2003

...STRONG THUNDERSTORMS OVER SALINE AND POPE COUNTIES IN ILLINOIS...

STRONG THUNDERSTORMS WILL PUSH ACROSS SALINE AND NORTHERN POPE
COUNTIES OF SOUTHERN ILLINOIS THROUGH 930 PM. HAIL UP TO ONE HALF
INCH IN DIAMETER IS THE PRIMARY CONCERN WITH THESE STORMS. IN
ADDITION...DANGEROUS LIGHTNING...GUSTY WIND...AND BRIEF HEAVY RAINS
ARE ALSO POSSIBLE. COMMUNITIES IMPACTED BY THESE STORMS INCLUDE
CARRIER MILLS...HARRISBURG...DELWOOD...AND HEROD.

RJP
Special weather statement, Apr 24, 9:14 PM CDT, 2 hours 56 minutes before
KYZ006-250230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
914 PM CDT THU APR 24 2003

...SMALL HAIL POSSIBLE OVER SOUTHERN GRAVES COUNTY...

AT 914 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BEGINNING
TO CROSS THE BORDER INTO SOUTHERN GRAVES COUNTY. THE STORM WAS
MOVING NORTHEAST AT 35 TO 40 MPH. WHILE THE STORM IS SHOWING SIGNS OF
WEAKENING...PEA TO MARBLE SIZE HAIL IS STILL POSSIBLE IN THE PILOT
OAK AND LYNNVILLE AREAS THROUGH 930 PM.

RJP
Local storm report, Apr 24, 9:34 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
934 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    6S DONIPHAN               MO   1.75 INCH HAIL
04/24/03   RIPLEY                         REPORTED BY EMA
Local storm report, Apr 24, 10:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1059 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 PM    9S POPLAR BLUFF           MO   0.75 INCH HAIL
04/24/03   BUTLER                         PEA TO DIME SIZE
                                          HAIL.REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 24, 11:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 PM    PORTAGEVILLE              MO   0.75 INCH HAIL
04/24/03   NEW MADRID                     REPORTED BY NEW MADRID
                                          COUNTY SHERIFFS OFFICE
Special weather statement, Apr 25, 12:05 AM CDT, 5 minutes before
MOZ107>109-250520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 AM CDT FRI APR 25 2003

...TORNADO WATCH NUMBER 160 NO LONGER IN EFFECT...

THE WATCH...WHICH INCLUDED THE SOUTHEAST MISSOURI COUNTIES OF
CARTER...RIPLEY AND BUTLER...EXPIRED AT MIDNIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:34 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman26 min
Apr 25, 9:28 AM CDTSevere Thunderstorm WarningPAHCalloway47 min
Apr 25, 3:31 PM CDTSevere Thunderstorm WarningPAHMcCracken44 min
Apr 25, 4:12 PM CDTTornado WarningPAHMarshall33 min
Apr 25, 4:16 PM CDTTornado WarningPAHMarshall29 min
Apr 25, 4:32 PM CDTTornado WarningPAHLyon43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.